Iowa, 2018Winter Storm in Iowa, December 1 to 2, 2018
December 1 to 2, 2018 · NWS OAX · 3 events in 3 counties and zones
A strong winter storm brought 5 to 11 inches of snow to the region.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm brought 5 to 11 inches of snow to the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Dec 1, 11:50 AM CST, 2 hours 10 minutes earlier.
Area forecast discussion, Dec 1, 11:50 AM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1150 AM CST Sat Dec 1 2018
.SHORT TERM...(Today through Monday)
Issued at 333 AM CST Sat Dec 1 2018
Forecast remains basically on track with regards to current
headlines and forecast snow amounts, focusing the brunt of this
winter storm across northeast Nebraska. Did add a few counties to
southeast side of Winter Storm Warning, and added several counties
to Winter Weather Advisory. Difficulties in determining exact timing
of the transition from rain to snow is still in question across
much of east central and southeast Nebraska, as well as west central
and southwest Iowa.
Deep upper low was spinning into south central Kansas this morning,
on a track to reach southeast Nebraska by noon today. Large area of
diffluent flow ahead of low was inducing strong isentropic upglide
from the Southern Plains into our region. The result has been
widespread rain across eastern Nebraska already, with another
enhanced band of rain entering the area early this morning. Isolated
lightning strikes within the larger area of precipitation in
southeast Nebraska speaks to overall strength and moisture
availability with this system.
Transition from rain to either a mix or all snow has been slow to
occur in northeast Nebraska where temperatures were still in the
middle 30s as of 3 AM. Increasing northeast surface winds will
continue to draw in colder surface air from southwest Minnesota,
however influx of high theta-e air in warm conveyor belt arcing from
eastern Kansas and western Missouri into western Iowa and northeast
Nebraska will tend to delay transition. But when that transition
does occur, moisture will be aplenty. Expect the change to snow
will be gradual, already beginning along the South Dakota border,
and spreading south through the early morning to include most of
the Winter Storm Warning area by 10 AM or so. Embedded convective
elements within larger precipitation shield should help deep-
layer cooling as well, and will result in bands of heavy snow
which could accumulate more than an inch per hour through the
afternoon.
To that end, as upper low tracks into southeast Nebraska, dynamic
cooling should also result in rain mixing with or changing to snow
at times when convective elements travel through the rest of eastern
Nebraska and perhaps western Iowa. These will likely be short-lived
transitions with large wet snowflakes that could accumulate on
grassy surfaces. However a more permanent change to snow will have
to wait until system begins to pull off to the east this evening and
deeper colder air spreads southeast.
Given aforementioned battle between cold air from the north and
northeast and warm air from the south and southeast, there will
likely be an extremely tight snowfall gradient from northwest to
southeast somewhere between Norfolk and Omaha where a difference in
20 miles could mean a difference in several inches of snow. Expect
that gradient to line up in current Winter Weather Advisory area
north and west of the Omaha Metro area.
While the heaviest snows will occur today into the evening,
lingering light snow will continue through Sunday and Sunday night
as trailing mid level trough remains over our area and moisture
slowly erodes. Will end snow in our southeast Monday morning with
little more than cold temperatures in the forecast through Tuesday.
.LONG TERM...(Monday night through Friday)
Issued at 333 AM CST Sat Dec 1 2018
Colder weather is the main highlight for the longer term period.
Highs will average the 20s with lows in the teens and single
digits.
Generally west-northwest mid level flow will dominate much of the
week. A couple of shortwaves riding through the flow on Tuesday and
Thursday will serve to reinforce the colder air in their wake. There
is a small chance light snow will accompany Thursday's system, but
progressiveness of wave should limit any significant
accumulations. There is some hope for some warming on Wednesday as
shortwave ridging briefly sets up ahead of Thursday system and
surface flow is southwesterly. The deeper snowpack in northeast
Nebraska will limit warming there, but south of the deeper snow
temperatures will likely eclipse the freezing mark, with an
attempt at 40 in southeast Nebraska.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday morning)
Issued at 1140 AM CST Sat Dec 1 2018
Poor conditions will continue across the forecast area with
rain, snow, and a bit of sleet moving through the region.
IFR/LIFR conditions will continue to be possible at KOFK with the
snow and blowing snow. Generally, MVFR/IFR cigs and vsbys are
expected at KOMA and KLNK. Northeast winds will continue to gust
to around 20-35kts through the afternoon. Snow continues
overnight and into Sunday.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 PM CST Sunday for NEZ034-044-045-
050-051-065-066-078.
Winter Storm Warning until 6 PM CST Sunday for NEZ011-012-
015>018-030>033-042-043.
IA...Winter Weather Advisory until 6 PM CST Sunday for IAZ043-055-056.
&&
SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...KGHazardous weather outlook, Dec 1, 11:10 AM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1110 AM CST Sat Dec 1 2018
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-020715-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1110 AM CST Sat Dec 1 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Through the daylight hours, snow will become heavy at times
especially northwest of a David City to Tekamah to Denison line.
Several inches of accumulation are expected in these areas, and
when combined with wind there will be reduced visibility and some
blowing and drifting of snow. Closer to this line and in areas
farther to the south, rain and snow will mix, but warm
temperatures will limit accumulations during the day on
Saturday...with little to no accumulation southeast of a Lincoln
to Red Oak line before sunset.
This evening into tonight, rain will transition to snow across the
entire area, with intermittent periods of moderate to heavy snow.
Reduced visibility can be expected through tonight in the
moderate to heavy snowfall, along with some blowing and drifting.
Snow accumulations through tonight will be heaviest in northeast
Nebraska, especially north of an Albion to West Point line. Snow
amounts through tonight may vary substantially over relatively
short distances as well due to expected snow band development and
embedded heavy snow showers.
Heavy rain that fell last night and continues into today will also
lead to rising river levels, with some potential for flooding
through tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light snow with embedded moderate snow showers will continue
through Sunday evening, with additional light accumulations
expected. Continued gusty north winds will cause blowing and
drifting of snow, especially in areas that receive heavier total
amounts.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snowfall amounts to the National
Weather Service.
In the hours before
Local storm report, Dec 1, 12:52 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1252 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 PM SNOW NORFOLK 42.03N 97.42W
12/01/2018 M2.0 INCH MADISON NE CO-OP OBSERVER
&&Local storm report, Dec 1, 1:27 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
127 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0126 PM SNOW 2 SE ROYAL 42.32N 98.09W
12/01/2018 E6.0 INCH ANTELOPE NE CO-OP OBSERVER
&&Local storm report, Dec 1, 1:34 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
134 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 PM SNOW NELIGH 42.13N 98.03W
12/01/2018 E2.0 INCH ANTELOPE NE CO-OP OBSERVER
&&Local storm report, Dec 1, 1:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
135 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM SNOW HARTINGTON 42.62N 97.26W
12/01/2018 E3.0 INCH CEDAR NE EMERGENCY MNGR
&&Local storm report, Dec 1, 1:37 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
137 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0137 PM SNOW SCRIBNER 41.67N 96.67W
12/01/2018 E1.0 INCH DODGE NE CO-OP OBSERVER
&&Local storm report, Dec 1, 1:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
141 PM CST SAT DEC 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM SNOW 1 E WALTHILL 42.15N 96.48W
12/01/2018 E2.5 INCH THURSTON NE CO-OP OBSERVER
&&Winter Storm, Harrison
- When
- December 1, 2:00 PM CST to December 2, 3:15 PM CST
- Where
- Harrison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.683, -95.817 (the zone’s center; the record gives no point)
Spotters reported up to 7.5 inches of snow across the county.
Winter Storm, Pottawattamie
- When
- December 1, 7:15 PM CST to December 2, 3:15 PM CST
- Where
- Pottawattamie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.337, -95.542 (the zone’s center; the record gives no point)
Spotters reported up to 9 inches of snow across the county.
Winter Storm, Mills
- When
- December 1, 7:15 PM CST to December 2, 3:15 PM CST
- Where
- Mills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.034, -95.621 (the zone’s center; the record gives no point)
Spotters reported up to 6 inches of snow across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, December 1, 201823 injured · $124 million · EF3 · 34 events
- Tornadoes and Damaging Winds in Missouri, December 1, 20181 death · $1.6 million · EF1 · 72 events
- Tornadoes and Flooding in Georgia, December 1 to 2, 20184 injured · $12,000 · EF3 · 15 events
- Winter Storm and Lakeshore Flood in Michigan, December 1 to 3, 20181 death · 2 injured · $24,000 · 12 events
- Tornadoes and Hail in Illinois, December 1, 2018EF2 · 13 events
- Tornadoes and Flash Flooding in Georgia, December 1 to 4, 2018$144,000 · EF1 · 28 events
- Tornado and Hail in Arkansas, December 1, 2018$300,000 · EF1 · 3 events
- Tornadoes and Flash Flooding in Florida, December 1 to 3, 2018$37,000 · EF1 · 11 events
- Hail and Damaging Winds in Arkansas, December 1, 2018$75,000 · 1.5 in hail · 11 events
- Tornado and Damaging Winds in Alabama, December 1 to 2, 2018$27,000 · EF0 · 7 events
- Drought in New Mexico, December 1 to 31, 201823 events
- Winter Storm in Nebraska, December 1 to 2, 201822 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797615, 797616, 797617.